Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 165, NWS Twin Cities, MN

August 5, 2019Carver County, Hennepin County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 4:31 PM CDT for Carver County, Hennepin County, Scott County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 4:31 PM CDT (21:31 UTC)
Expired
Aug 5, 2019, 5:00 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carver County, MN, Hennepin County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 7 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:55 PM CDTTSTM WND DMGSavage, MNLARGE BIRCH TREE UPROOTED AND SEVERAL LARGE TREE BRANCHES DOWN. REPORT FROM TWITTER WITH PICTURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KMPX 052131
SVRMPX
MNC019-053-139-052200-
/O.NEW.KMPX.SV.W.0165.190805T2131Z-190805T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hennepin County in east central Minnesota...
  Northeastern Scott County in east central Minnesota...
  Central Carver County in east central Minnesota...

* Until 500 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located over Chanhassen,
  or 17 miles southwest of Minneapolis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Eden Prairie, Burnsville, Minnetonka, Shakopee,
  Savage, Chaska, Chanhassen, Prior Lake, Waconia, Mound and Orono.

This includes  Mystic Lake Casino.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4483 9391 4497 9355 4478 9332 4474 9333
      4464 9363
TIME...MOT...LOC 2131Z 313DEG 28KT 4485 9360 

HAIL...1.00IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
526 
WWUS53 KMPX 052154
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Mon Aug 5 2019

MNC019-053-052204-
/O.CAN.KMPX.SV.W.0165.000000T0000Z-190805T2200Z/
Hennepin MN-Carver MN-
454 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENNEPIN AND
CENTRAL CARVER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.

LAT...LON 4475 9352 4480 9340 4478 9338 4479 9337
      4479 9333 4475 9333 4474 9334 4469 9348
      4469 9349
TIME...MOT...LOC 2154Z 313DEG 28KT 4473 9341 

$$

MNC139-052200-
/O.CON.KMPX.SV.W.0165.000000T0000Z-190805T2200Z/
Scott MN-
454 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...

At 454 PM CDT, a severe thunderstorm was located over Prior Lake, or
17 miles southwest of Minneapolis, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shakopee, Savage and Prior Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4475 9352 4480 9340 4478 9338 4479 9337
      4479 9333 4475 9333 4474 9334 4469 9348
      4469 9349
TIME...MOT...LOC 2154Z 313DEG 28KT 4473 9341 

HAIL...<.75IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM CDT Mon Aug 5 2019

First batch of severe storms moved across the Twin Cities, and
into west central Wisconsin since noon. Another area of storms
were developing along the main cold front from near Montevideo in
west central Minnesota, to St. Cloud, and near Rush City in east
central Minnesota. This line will affect most of southern
Minnesota, and into parts of west central Wisconsin through the
early evening. Severe storms will be possible as bulk wind shear
are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was
the case as baseball size hail occurred in the western part of the
Twin Cities around 1 PM CDT. Once the storms move out of the
state, a refreshing air mass will spread across the Upper Midwest
for Tuesday. Another cold front will enter northwest Minnesota
Tuesday night, but it shouldn't affect central Minnesota until
well past midnight, and into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CDT Mon Aug 5 2019

Thunderstorms still look possible Wednesday afternoon/evening
as a cold front moves through the area, although some uncertainty
exists in just how widespread they may be as the best upper level
forcing remains off to the north and south. An environment favorable
for strong to severe storms will develop during the afternoon ahead
of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of
effective bulk shear. There is still some disagreement among models
in timing the front as it moves through the area, which leads to
uncertainty on where the best potential for severe weather sets
up during the afternoon/evening. The slower solutions bring the
front through during the afternoon/evening which could result in
at least some potential for strong/severe storms area-wide, while
the faster solutions moving the front through during the
morning/afternoon and potentially keep the threat south into Iowa.
After the front moves through, drier weather is weather is
expected through the rest of the work week.

A more active pattern is expected to develop over the weekend and
into next week, as ridging/northwest flow aloft flattens into
faster zonal flow in response to a trough coming ashore in the
Pacific Northwest. Typical spread exists in the models at this
range, but expect at least a few chances at showers and
thunderstorms during this time period. Expect temperatures to be
seasonable into next week, with highs and lows within a few
degrees of climatological values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 5, 3:07 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Aug 5 2019

WIZ015-016-027-052100-
Chippewa-Barron-Rusk-
307 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RUSK...
NORTHERN CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES...

At 306 PM CDT, strong thunderstorms were clustered 9 miles west of
Sheldon, or 11 miles south of Ladysmith, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chetek, Cornell, New Auburn, Sheldon, Conrath, Island Lake, Holcombe
and Chippewa Moraine State Rec Area.

This includes U.S. Highway 53 between mile markers 115 and 127.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4537 9092 4512 9093 4516 9162 4531 9166
      4547 9068 4538 9068
TIME...MOT...LOC 2006Z 257DEG 24KT 4530 9114

CTG
Local storm report, Aug 5, 4:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 NNW ANOKA             45.21N 93.40W
08/05/2019  E1.75 INCH       ANOKA              MN   PUBLIC

&&

BPH
Local storm report, Aug 5, 4:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 ESE RAMSEY            45.25N 93.42W
08/05/2019  M1.25 INCH       ANOKA              MN   PUBLIC

&&

BPH
Special weather statement, Aug 5, 4:15 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Mon Aug 5 2019

WIZ026-052145-
Pepin-
415 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...

At 415 PM CDT, a strong thunderstorm was located over Pepin, or 9
miles northwest of Wabasha, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pepin, Stockholm and Ella.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9212 4445 9223 4450 9231 4454 9230
      4454 9214 4457 9213 4457 9204 4447 9206
      4441 9209
TIME...MOT...LOC 2115Z 275DEG 20KT 4447 9218

CTG
Local storm report, Aug 5, 4:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             RAMSEY                  45.25N 93.41W
08/05/2019  M1.75 INCH       ANOKA              MN   PUBLIC

            PHOTO VIA FACEBOOK.

&&

BPH
Special weather statement, Aug 5, 4:17 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Mon Aug 5 2019

MNZ059>063-068>070-052200-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Wright-Scott-
417 PM CDT Mon Aug 5 2019

...A LINE OF STORMS WILL AFFECT SOUTH CENTRAL WRIGHT...HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT...CENTRAL ANOKA...CARVER...
CENTRAL WASHINGTON AND RAMSEY COUNTIES...

At 417 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Blaine to near Lester Prairie.
Movement was southeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.

This includes U.S. Highway 12 between mile markers 139 and 140.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4508 9279 4506 9280 4503 9276 4497 9278
      4463 9363 4491 9401 4496 9401 4528 9318
TIME...MOT...LOC 2117Z 311DEG 28KT 4515 9317 4484 9400

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:23 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:29 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley31 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Washington47 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:15 PM CDTSpecial Weather StatementMPXWabasha30 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice41 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.